Alabama, 2005

Hail in Alabama, March 26, 2005

March 26, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 26, 7:37 PM CST, 46 minutes earlier.

Area forecast discussion, Mar 26, 7:37 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST SAT MAR 26 2005

.SHORT TERM...SEVERE WEATHER WILL BE WIDESPREAD ACROSS CENTRAL
ALABAMA TONIGHT...AND CONDITIONS WILL CONTINUE TO DETERIORATE.

AT 730 PM CST...SHOWERS AND THUNDERSTORMS EXTENDED ROUGHLY SOUTH
OF A FAYETTE TO ALABASTER TO ROANOKE ACROSS THE FORECAST AREA.
A SEVERE THUNDERSTORM WAS OVER MARENGO COUNTY.  A WARM FRONT
STRETCHED ACROSS THE FORECAST AREA FROM AROUND GEIGER TO
BILLINGSLEY TO AUBURN AND WAS MOVING NORTH.  SURFACE TEMPERATURES
RANGED FROM THE MID 60S IN RAIN COOLED AIR SOUTH TO THE MID 70S
AROUND BIRMINGHAM.  A LARGE CONTRAST IN DEWPOINTS WAS OBSERVED
FROM THE MID 40S NORTH OF THE FRONT TO THE MID 60S SOUTH.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CST ROUGHLY FROM DEMOPOLIS
TO LAFAYETTE AND POINTS SOUTH INCLUDING THE MONTGOMERY...AUBURN...
AND TROY AREAS.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
THE REST OF THE FORECAST AREA THE INCLUDING BIRMINGHAM...
TUSCALOOSA...AND ANNISTON AREAS UNTIL 9 PM CST.

WHEN THESE WATCHES EXPIRE AT 9 PM CST...A NEW TORNADO WATCH WILL
LIKELY BE ISSUED FOR THE ENTIRE FORECAST AREA.

AS FOR THIS EVENING...THE WARM FRONT AND ASSOCIATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD.  SOME OF THE
STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS NORTH OF THE FRONT...AND TORNADOES POSSIBLE ALONG
AND SOUTH OF THE WARM FRONT.  THINK THE DEMOPOLIS...SELMA...
MONTGOMERY...TROY...AND AUBURN AREAS WILL HAVE A HIGHER RISK
FOR TORNADOES WITH THE STRONGEST STORMS THIS EVENING...WHILE
TUSCALOOSA...BIRMINGHAM...AND ANNISTON MAY EXPERIENCE LARGE
HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS.

AFTER MIDNIGHT...WITH INCREASING LOW LEVEL MOISTURE AND WINDS...
MID LEVEL DRYING...AND THE APPROACH OF THE LOW PRESSURE CENTER...
BELIEVE THE RISK FOR TORNADOES WILL INCREASE ALL ACROSS THE
FORECAST AREA.  DAMAGING WIND AND LARGE HAIL WILL STILL BE POSSIBLE.

ON SUNDAY...THE SEVERE WEATHER THREAT MAY DIMINISH A BIT DURING
THE MORNING HOURS BEFORE REFIRING AGAIN DURING THE AFTERNOON AND
EARLY EVENING HOURS ALONG A COLD FRONT AS DAYTIME HEATING AND
SUNSHINE WILL MAKE THE ATMOSPHERE VERY UNSTABLE.  EAST CENTRAL
ALABAMA WILL HAVE THE HIGHEST CHANCE FOR SEVERE THUNDERSTORMS
ON SUNDAY.

PERSONS ACROSS CENTRAL ALABAMA ARE URGED TO TAKE ACTION TO
PROTECT THEMSELVES AND OTHERS FROM SEVERE WEATHER TONIGHT AND SUNDAY.
ALSO...PERSONS SHOULD PAY CLOSE ATTENTION TO THE LATEST FORECASTS
AND UPDATES BY LISTENING TO NOAA WEATHER RADIO OR LOCAL MEDIA
REGARDING THIS SIGNIFICANT WEATHER EVENT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBS/91
Hazardous weather outlook, Mar 26, 6:27 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CST SAT MAR 26 2005

ALZ011>015-017>050-280027-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
627 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TONIGHT.

...SEVERE THUNDERSTORMS WILL BE WIDESPREAD ACROSS CENTRAL
ALABAMA TONIGHT AND POSSIBLY SUNDAY...

THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS WILL MOVE NORTH
AND OVERSPREAD THE ENTIRE FORECAST AREA AHEAD OF A WARM FRONT.
THE STORMS WILL REACH A TUSCALOOSA TO AUBURN LINE AROUND 700
TO 730 PM CST...THE BIRMINGHAM AREA 800 TO 830 PM CST...THEN
A DOUBLE SPRINGS TO ANNISTON LINE AROUND 9 PM CST.  THE MAIN
HAZARD WITH THIS ROUND OF STORMS IS LARGE HAIL...THOUGH DAMAGING
WINDS AND PERHAPS A TORNADO OR TWO ARE POSSIBLE AS WELL.

AFTER 9 PM CST...THE RISK FOR TORNADOES WILL INCREASE ACROSS
CENTRAL ALABAMA...FROM SOUTH TO NORTH...AS LOW LEVEL WINDS AND
MOISTURE INCREASE.  AREAS ALONG AND SOUTH OF A EUTAW TO
MONTGOMERY TO EUFAULA LINE WILL HAVE A HIGHER RISK FOR
TORNADOES AFTER 9 PM CST.  THIS RISK WILL MOVE NORTH AND
REACH THE BIRMINGHAM AND ANNISTON AREAS AFTER MIDNIGHT.
BESIDES TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE AS WELL.

PERSONS ACROSS CENTRAL ALABAMA ARE URGED TO TAKE PRECAUTIONS TO
PROTECT THEMSELVES AND OTHERS...AND LISTEN CLOSELY TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER UPDATES REGARDING THIS SIGNIFICANT
WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

SEVERE THUNDERSTORMS WILL LIKELY CONTINUE INTO SUNDAY.

ON SUNDAY...TWO PERIODS OF SEVERE WEATHER ARE EXPECTED...ONE
DURING THE EARLY TO MID MORNING HOURS...FOLLOWED BY ADDITIONAL
STORMS...AS THE AIR DESTABILIZES...DURING THE AFTERNOON.
STORMS DURING THE MORNING HOURS WILL BE MAINLY CONFINED TO
EAST CENTRAL ALABAMA.  THE ENTIRE AREA WILL MAY BE AFFECTED
DURING THE AFTERNOON HOURS.  ALTHOUGH LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN HAZARDS...ISOLATED TORNADOES ARE POSSIBLE
AS WELL.

BEYOND SUNDAY...BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS
EXPECTED TO BRING ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...
WHICH SOME MAY BE STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NEEDED TONIGHT AND SUNDAY.

MBS/91

In the hours before

Special weather statement, Mar 26, 5:47 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST SAT MAR 26 2005

ALZ042-270030-
LOWNDES-
547 PM CST SAT MAR 26 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 630
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 544 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES...
WHITE HALL AND LOWNDESBORO THROUGH 630 PM CST.
Local storm report, Mar 26, 6:30 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

520 PM      FUNNEL CLOUD     1 NW EUFAULA            31.92N 85.16W
03/26/2005                   BARBOUR            AL   PUBLIC

621 PM      HAIL             14 S PHENIX CITY        32.23N 84.98W
03/26/2005  1.25             RUSSELL            AL   EMERGENCY MNGR
            NEAR FORT MITCHELL HIWAY 165

&&

NWS-STAFF
Special weather statement, Mar 26, 6:34 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CST SAT MAR 26 2005

ALZ045-046-270100-
BULLOCK-MACON-
634 PM CST SAT MAR 26 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK AND MACON COUNTIES
UNTIL 700 PM CST...

...SMALL HAIL AND HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 631 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM FITZPATRICK TO 15 MILES EAST OF FORT
DAVIS...MOVING NORTHEAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR FORT
DAVIS...FITZPATRICK...HARDAWAY...TUSKEGEE AND NOTASULGA THROUGH 700
PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Mar 26, 7:32 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

213 PM      TSTM WIND DMG    0 N CLAYTON             31.88N 85.45W
03/26/2005                   BARBOUR            AL   EMERGENCY MNGR
            TREE DOWN ACROSS HWY 44

&&

NWS-STAFF
Local storm report, Mar 26, 7:40 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

615 PM      TSTM WIND DMG    9 SSE LIVINGSTON        32.45N 88.14W
03/26/2005                   SUMTER             AL   EMERGENCY MNGR
            A FEW TREES DOWN EAST OF THE BELMONT COMMUNITY ON HWY
            28.

615 PM      LIGHTNING        11 SE LIVINGSTON        32.46N 88.06W
03/26/2005                   SUMTER             AL   EMERGENCY MNGR
            WILDFIRE SET OFF BY LIGHTNING STRIKE IN EASTERN SUMTER
            COUNTY NEAR HWY. 80.

&&

NWS-STAFF
Local storm report, Mar 26, 7:45 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

720 PM      HAIL             0 N SWEET WATER         32.11N 87.87W
03/26/2005  0.75             MARENGO            AL   LAW ENFORCEMENT
            PENNY SIZED HAIL BRIEFLY COVERED THE GROUND IN
            SWEETWATER REPORTED BY SOUTH MARENGO RESCUE SQUAD.

&&

NWS-STAFF

The radar

The Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
March 26, 8:23 PM CST
Where
Dallas County, Orrville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.300, -87.250

Penny size hail covered the ground in and around Orrville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445030.